Texas, 2011

Tornadoes and Damaging Wind in Texas, November 8, 2011

November 8, 2011 · NWS HGX · 4 events in 3 counties and zones

Thunderstorms moved across Southeast Texas producing areas of damage and at least two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms moved across Southeast Texas producing areas of damage and at least two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 8, 11:52 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 8, 11:52 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST TUE NOV 8 2011

.AVIATION...
DIFFICULT FORECAST FOR THIS AFTERNOON AND THIS EVENING. A SPECIAL
SOUNDING FROM TEXAS A AND M AT 15Z SHOWED A DECENT INVERSION
LOCATED AT ABOUT 790 MB. THE MODELS STILL ERODE THE CAP IN ADVANCE
OF THE FRONT. THINK THAT THE BEST ENERGY WILL BE FURTHER TO THE
NORTH CLOSER TO THE UPPER LOW AND THAT THERE WILL BE MAINLY
SHOWERS DEVELOPING UNDER THE CAP. THERE IS A SLIGHT CHANCE THAT A
STORM WILL BREAK THE CAP. THERE WAS STILL ENOUGH OF A SURFACE
PRESSURE GRADIENT THAT BREEZY CONDITIONS WILL BE POSSIBLE THROUGH
21Z. THE PRESSURE GRADIENT THEN RELAXES AHEAD OF THE FRONT.
DECIDED TO GO MORE ALONG WITH THE NAM TIMING OF THE FRONT. WINDS
BEHIND THE FRONT DO NOT PICK UP UNTIL WEDNESDAY MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 1031 AM CST TUE NOV 8 2011/

DISCUSSION...
MORNING SOUNDINGS AND AMDAR DATA CONTINUE TO SHOW A SIGNIFICANT
WARM LAYER SITUATED BETWEEN 700-800MB ACROSS A GOOD PART OF SE TX
THIS MORNING. WITH THE S/W & TROF PUSHING A DECENT DISTANCE NORTH
OF THE AREA DO NOT SEE A GOOD CHANCE TO ERODE IT FROM THAT
STANDPOINT AND NOT CONFIDENT WE'LL SEE THE SFC BEING ABLE TO BE
TAPPED INTO AT LEAST ACROSS SRN PARTS OF THE CWA. HOWEVER...CONDITIONS
ARE QUITE UNSTABLE ABOVE THE INVERSION (ALBEIT QUITE A BIT LESS
MOISTURE) AND JET DYNAMICS ARE FCST TO BECOME EVEN BETTER THIS
AFTN. DO NOT HAVE ENOUGH CONFIDENCE TO YANK THE MENTION OF SVR
BEING THAT IT IS HIGHLY CONDITIONAL. HAVE A FEELING WE'RE GOING
TO SEE SHRA TO EXPAND UNDER THE CAP AND LLJ FOR THE NEXT SEVERAL
HOURS. AS THE JET POSITIONING BECOMES BETTER WE COULD SEE SOME
STRONGER STORMS DEVELOP ACROSS N/NE PARTS OF THE REGION WHO IS
PROBABLY SITTING IN THE BEST SPOT. POSSIBLE FOR SOME ELEVATED
CONVECTION SOUTH TOO. BEST DYNAMICS PUSH OFF TO THE E/NE THIS
EVENING...BUT MAY STILL SEE A THIN BAND OF SHRA/TSTMS PUSH THRU
ALONG THE FRONT ITSELF (AS NAM12 & WRF SUGGESTING). OVERALL...NOT
MANY CHANGES TO THE FCST OTHER THAN CHANGING THE PREVAILING PRECIP
TO SHRA WITH ISO TSTMS ACROSS SW 1/2 OF THE CWA. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  48  65  41  65 /  80  30  10  10   0
HOUSTON (IAH)              82  53  68  46  67 /  70  70  10  10   0
GALVESTON (GLS)            79  60  68  52  66 /  60  70  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Nov 8, 4:50 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CST TUE NOV 8 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-091100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
450 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A LINE OF STRONG TO SEVERE STORMS WILL MOVE INTO
SOUTHEAST TEXAS DURING THE AFTERNOON AS A COLD FRONT APPROACHES
THE AREA. THE LINE OF STORMS IS EXPECTED TO PUSH ACROSS THE
REGION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS
MAY ORGANIZE INTO BOWING SEGMENTS CAUSING STRAIGHT LINE WIND
DAMAGE. GIVEN STRONG WINDS ALOFT AS WELL AS IN THE LOW
LEVELS...SOME OF THE MORE INTENSE STORMS COULD BEGIN TO ROTATE
AND POSSIBLY PRODUCE A WEAK AND BRIEF TORNADO. ONE INHIBITING
FACTOR COULD BE A WARM LAYER OF AIR ALOFT THAT COULD LIMIT
THUNDERSTORM ACTIVITY AND ORGANIZATION. THIS LAYER OF WARM AIR
ALOFT MAY POSSIBLY ERODE DURING THE AFTERNOON AND NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY A DRY AIRMASS WILL ESTABLISH ITSELF OVER
SOUTHEAST TEXAS. STRONG NORTHERLY WINDS WILL BE IN PLACE AND
DECREASE ON THURSDAY. ELEVATED FIRE DANGER CONDITIONS WILL EXIST
WITH THE DRY AIR AND STRONG WINDS BUT SHOULD THE AREA RECEIVE
SIGNIFICANT RAINFALL...RED FLAG WARNINGS WILL NOT BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

GMZ330-335-350-355-370-375-091100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
450 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS ARE EXPECTED TO WEAKEN TODAY AND SEAS SHOULD
DECREASE AS A RESULT. THIS MAY BRING AN END TO THE CAUTION FLAGS.
A COLD FRONT IS EXPECTED TO PUSH OFF THE COAST TONIGHT WITH A LINE
OF STRONG TO SEVERE THUNDERSTORMS THAT COULD CAUSE GALE FORCE WIND
GUSTS. STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONT WHICH
MAY REQUIRE SMALL CRAFT ADVISORIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHERLY WINDS ARE EXPECTED TO PERSIST WEDNESDAY THROUGH
THURSDAY. SMALL CRAFT ADVISORIES COULD EXTEND THROUGH THURSDAY
MORNING WITH 20 TO 30 KNOT WINDS AND SEAS AROUND 7 TO 8 FEET IN
OFFSHORE WATERS. PLEASE MONITOR FORECASTS FOR UPDATED CONDITIONS
AND ADVISORIES THAT MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The Houston radar (KHGX), 60 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Harris

When
November 8, 1:24 PM CST
Where
Harris County, 0.91 mi SE of Humble
Reported by
Fire Department/Rescue
Coordinates
29.990, -95.240

A funnel cloud was sighted by Humble fireman.

Tornado, Harris

When
November 8, 1:37 PM CST to 1:39 PM CST
Where
Harris County, 4.89 mi WNW of Huffman to 4.93 mi WNW of Huffman
Rating
EF1
Path length
0.35 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.054, -95.152

Extensive damage along Hidden Lakes Drive in Kingwood. Numerous trees were snapped our uprooted. Numerous homes had broken windows and partial roof damage. Tornado was rated EF1 on the Enhanced Fujita Scale.

Thunderstorm Wind, Liberty

When
November 8, 2:22 PM CST
Where
Liberty County, 6.03 mi WNW of Kenefick
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
30.133, -94.924

Trees down along two mile stretch north of Dayton along route 321.

Tornado, Galveston

When
November 8, 6:00 PM CST to 6:02 PM CST
Where
Galveston County, 2.34 mi NW of Texas City Gulf Arpt to 2.21 mi NNW of Texas City Gulf Arpt
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.427, -94.973

A tornado touched down at a industrial plant. It knocked over 10 empty trailers and did minor damage to plant.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354346, 354347, 355339, 354348.